Hail, Alcona
- When
- June 9, 5:50 PM EST
- Where
- Alcona County, Lost Lake Woods
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -83.433
Another day of pop-up thunderstorms in parts of northern Lower Michigan, and again the strongest storms produced marginally severe hail. Dime-sized hail was reported near Lost Lake and Luzerne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Another day of pop-up thunderstorms in parts of northern Lower Michigan, and again the strongest storms produced marginally severe hail. Dime-sized hail was reported near Lost Lake and Luzerne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 3:25 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT THU JUN 9 2005 .DISCUSSION...SFC MAP AT 18Z SHOWS WIND FIELDS MORE DOMINATED BY SFC WINDS ALTERED BY LAKE BREEZES...MAIN BREEZE WORKING WESTWARD TOWARD NORTH CENTRAL LOWER. STORMS INTERACTING WITH THIS BOUNDARY ARE FLARING UP IN NE LOWER AND MAY POSSIBLY RESULT IN SOME ISOLATED LARGE HAIL AND DAMAGING WINDS AS MLCAPES RUNNING AROUND 2000J/KG. AREA ACARS SOUNDINGS SHOW THAT THE DRIER AIR THAT HAD MOVED IN OVER EASTERN UPPER...IS LIKELY CLIPPING FAR NW LOWER TOO. FURTHER SW...MCV NOTED IN EASTERN IOWA IS APPROACHING SRN WI WHERE STEEP H7-H5 LAPSE RATES OF 8C/KM ARE LOCATED. ALSO...AREAS OF FOG SEEN AROUND THE NEARSHORE ZONES FROM LEELANAU SOUTHWARD. CONCERNS TONIGHT INTO FRIDAY...CONTINUE TO BE SHOWER AND THUNDERSTORM CHANCES AND AREAS OF FOG OVER THE LAKES CREEPING INTO SOME OF THE LAND AREAS NEAR THE SHORELINES. TONIGHT...MLCAPES AROUND 2000J/KG IN HIGHER THETA-E AIR OVER NE LOWER WILL GRADUALLY BE LOST INTO THE EVENING AS WE LOSE THE STRONG DIURNAL HEATING. THEREFORE...AS IT WAS YESTERDAY...WILL LIKELY SEE ACTIVITY WANE BY EARLY EVENING. CURRENT HWOAPX HANDLES THE SITUATION WELL. FLY IN THE OINTMENT IS THE INSTABILITY TO OUR WEST WITH AFOREMENTIONED MCV MOVING INTO SRN WI. THIS FEATURE EXPECTED TO ARRIVE INTO CENTRAL LAKE MICHIGAN OVERNIGHT. THIS FEATURE IS NOT ANTICIPATED TO KEEP ONGOING SHOWERS/THUNDERSTORMS GOING...BUT SECONDARY SURGE OF DEEPER MOISTURE/THETA-E AIR DOES LIFT NORTHWARD LATE TONIGHT AS FRONTAL ZONE DOES TRY TO REFORM/REDEVELOP AND SHIFT NORTHWARD ACROSS NRN LOWER OVERNIGHT. LOW LEVEL WINDS AT H8 ARE WEAK (10KTS)...BUT CONVERGENT ZONE DOES MOVE IN TOWARD THE STRAITS BY 12Z. THE MOISTURE POOLING ALONG THIS BOUNDARY AND POTENTIAL HELP FROM DECAYING MCV WILL RESULT IN A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY CONSIDERING MUCAPES STILL EXPECTED TO BE AROUND 1000J/KG. NO SEVERE ANTICIPATED WITH BULK SHEAR VALUES AROUND 10KTS. FRIDAY...AFOREMENTIONED BOUNDARY WILL LIFT NORTHWARD AND INTO EASTERN UPPER. COLDER LAKES MAY PREVENT THIS FAR OF A NORTHWARD PUSH SO CANNOT SEE TAKING EASTERN UPPER INTO A HIGHER POP THAN 40% RIGHT NOW. H8 WINDS TO BE UNDER 15KTS AGAIN FRIDAY...SO LAKE BREEZES ON TAP ANOTHER DAY. NO MAJOR SHORTWAVES IN THE PICTURE...AND CLOUDINESS LEFT BEHIND BY OVERNIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INHIBIT SFC HEATING A BIT...BUT A SFC PARCEL OF 87/64 YIELDS SBCAPES OF NEAR 2000J/KG AGAIN. LOOK FOR THUNDERSTORMS TO ONCE AGAIN FIRE EAST OF I-75 IN NRN LOWER ALONG LAKE BREEZE. ACROSS EASTERN UPPER...ALL DEPENDS ON THE NORTHWARD PROGRESSION OF THE WARM FRONT. OPTED TO KEEP THE 40% CHANCE IN THE AFTERNOON AS EXACT LOCATION OF THE NORTHWARD-HEADING SFC BOUNDARY IS IN QUESTION. MARINE...HIGH TDS OVER THE COLDER WATERS TO KEEP AREAS OF FOG MENTIONED IN ALL NEARSHORE ZONES TONIGHT AND FRIDAY. SMD UPPER LEVEL RIDGE OVER THE EASTERN US WILL CONTINUE TO PUT THE TRACK OF LOW PRESSURES THROUGH THE UPPER MISSISSIPPI VALLEY. THIS WILL KEEP THINGS ON THE UNSETTLED SIDE AS NUMEROUS WEAK WAVES WILL PASS ACROSS THE REGION KEEPING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE EXTENDED. MAIN CONCERNS OF THE LONG TERM ARE CONTINUING CHANCES OF THUNDERSTORMS INTO EARLY NEXT WEEK. FRIDAY NIGHT...SHORT WAVE WILL PASS THROUGH EASTERN UPPER DURING THE LATE EVENING HOURS AND KEEP THE CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. AFTER MIDNIGHT A SHORT WAVE RIDGE ENCOMPASSES THE REGION AND END THE CHANCE OF THUNDERSTORMS...BUT FOG THEN BECOMES AND ISSUE. WITH DEWPOINTS ABOVE THE WATER TEMPERATURE AND A BIT MORE STABILITY FROM THE MINOR RIDGE WILL EXPECT FOG TO DEVELOP. ATTM WILL REMAIN WITH AREAS OF FOG BUT WILL NOT INCREASE TO ANY DENSE AREAS BELIEVING THIS WILL BE DETERMINED BY AFTERNOON RAINS. WITH SKIES REMAINING MOSTLY CLOUDY AND FOG DEVELOPING TEMPERATURES WILL REMAIN ABOVE NORMAL...ONLY LOWERING INTO THE UPPER 50S AND LOWER 60S. SATURDAY AND SATURDAY NIGHT...FEW CHANGES MAD TO THIS TIME PERIOD AS THE LONGWAVE RIDGE WILL PERSIST OVER THE ATLANTIC COAST WITH THE TROUGH OVER THE EASTERN ROCKIES/WESTERN PLAINS. WITH DEWPOINTS IN THE LOWER TO MIDDLE 60S AND A FEW AREAS OF INCREASING VORTICITY ANOTHER ROUND OF THUNDERSTORMS COULD BE ON TAP. HAVE NOT GONE ABOVE 40 POPS AS 0 TO 6 KM LAPSE RATES REMAIN UNDER 6.0 C/KM AND MODEL SOUNDING S INDICATE CAPE WHICH DOES EXIST WILL BE VERY THIN. SATURDAY NIGHT WILL CONTINUE WITH MUCH THE SAME WITH THE GFS SHOWING SOME CONVECTIVE FEEDBACK ISSUES. THEREFORE TRENDED TOWARD THE NAM AND KEPT THE THUNDERSTORMS IN WITH ONLY A 40 POP. SUNDAY AND THE REMAINDER OF THE EXTENDED...SLOW MOVING LONGWAVE PATTERN WILL REMAIN QUASI-STATIONARY KEEPING THE ACTIVE WEATHER OVER THE WESTERN GREAT LAKES. CONCERNS HERE ARE ON THE LAPSE RATES WHICH ARE UNDER 6.5 C/KM AND CONVECTIVE FEEDBACK FROM THE MODELS. AS A RESULT ONLY MINOR CHANGES HERE...WITH DECREASING THE TEMPERATURES A FEW DEGREES THE LARGEST CHANGES. MJP && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 PM EDT THU JUN 9 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 440 PM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS NORTHEAST LOWER. THERE IS A RISK THAT SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED GENERALLY EAST OF I-75 AND SOUTH OF M-68. THESE STORMS ARE EXPECTED TO WEAKEN AND DECREASE IN AREAL COVERAGE BY SUNSET. A CHANCE FOR THUNDERSTORMS RETURNS LATER TONIGHT ACROSS ALL OF NORTHERN LOWER MICHIGAN AND INTO MACKINAC COUNTY OF EASTERN UPPER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JPB/SMD
The NCL Michigan radar (KAPX), 103 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459447, 5459448.